Alert archive / Maine / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Gray, ME

July 2, 2020Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 2, 2020, 3:58 PM EDT for Somerset County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2020, 3:58 PM EDT (19:58 UTC)
Expired
Jul 2, 2020, 4:45 PM EDT
In force
47 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Somerset County, ME

The radar

The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:21 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 2, 3:21 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Gray ME
321 PM EDT Thu Jul 2 2020

.SYNOPSIS...
Cold front will drop south through the area into tonight with
scattered showers and thunderstorms expected through this
evening. The front will stall to our southwest Friday with a
mostly cloudy and cooler day. Another front will cross the area
Sunday bringing a chance of showers and thunderstorms Sunday
afternoon. It will then turn increasingly warmer and more humid
through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection has started to fire near the international border as
the cold front progresses southward through Aroostook County.
Expect storms to continue to develop through this evening with
strong to severe storms possible until sunset. The overlap of best
instability, shear, and forcing continues to be over Maine,
where the best chances of severe storms will be. Lapse rates are
steepest in the low levels with relatively weak mid-level lapse
rates leading to strong winds being the primary threat, although
some hail will be possible. PWATS are near 1.3 inches leading
to storms producing torrential rain, but with fast moving storms
flooding will not be much of threat with low visibility in
downpours being the primary concern.

The cold front will continue to progress southwest overnight
and then will stall to our southwest by Friday morning. Ongoing
convection will transition to scattered showers with the loss of
heating after sunset. Dewpoints will drop behind the front
overnight across northeastern zones while cooler and drier does
not make it to southwestern areas until Friday. This will result
in a muggy night across southwest Maine and southern New
Hampshire with lows here in the upper 60s to near 70. With
lingering moisture across much of the area, fog will have a good
chance of developing again overnight.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday morning the front will be stalled just to our southwest and
will be oriented NW to SE. This will provide a focus for scattered
showers to develop as disturbances pass aloft in northwest flow. The
best chances for showers will be in southwest New Hampshire into the
White Mountains, although much of the day will be mostly dry.
Partial clearing is expected from NE to SW into Friday
afternoon with highs in the 70s. Friday night will be much
cooler than tonight with most places dropping into the 50s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
500 MB pattern across NOAM stays unstable with a trend toward
troughiness over the NE CONUS and SE Canada.  Overall, though, there
is a distinct lack of cool air away from the pole, so the trend will
be for more summer-like warm air and humid conds with a greater
frequency of SHRA/TSRA chances right into next week.

Saturday may start off with a lot of clouds, esecially in the south,
but should start to clear out to at least partly sunny in the
mountains, and perhaps mostly sunny to tho south.   There is a small
chance for a SHRA/TSRA in the mtns Sat afternoon, but for the most
part Saturday will be dry.  Will still be in NE flow, but that will
be weakening, so will likely be warmer inland mostly in the mid-
upper, but flow along the coast will just shift from NE to SE. 70s,
with highs in the upper 60s to lower 70s.  But it should be
comfortable with Tds in the 50s to around 60. Sat night will see
clearing and cool conds with lows mainly in the 50s.

On Sunday, a weak 500 MB wave passes across NE ME and will bring a
chance for SHRA/TSRA again in the afternoon, although chance look
better in the N and E zones.   Highs will be a little warmer than
Saturday, generally in the upper 70s to mid 80s, except in the low
70s right on the coast.

Mon-Wed will feature building ridging over the NE CONUS and
increased warm and moist air moving in from the SW.  So each will
become progressively warmer and more humid.  with temps well into
the 80s and low 90s by Wed, and Tds approaching 70.  The next best
chc of showers/storms will also be Wed.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term...Scattered SHRA and TSRA will be possible through
sunset with KAUG having the best chance of seeing TSRA. Low cigs
will bring MVFR to KCON and KMHT by morning with IFR expected
overnight at remaining terminals in fog and low cigs. Conditions
will improve Friday morning with overcast skies expected for
most through mid-day.

Long Term...Mainly VFR Sat- Mon. Tempo Flight restrictions in
TSRA possible Sunday afternoon, and in over vly fog at KLEB/KHIE
at night.

&&

.MARINE...
Short Term...Winds/seas stay below SCA criteria Sat-Tue.

Long Term...Cold front drops south through the area this evening
with scattered SHRA and isolated TSRA. Areas of fog are
possible overnight with east to northeast winds increasing to 25
kts behind the front Friday morning. Seas will also build to 5
ft by mid-day Friday with a SCA in effect into Friday afternoon.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 4 AM to 4 PM EDT Friday for ANZ150-
     152-154.

&&

NEAR TERM...Schroeter
SHORT TERM...Schroeter
LONG TERM...Cempa
Hazardous weather outlook, Jul 2, 3:36 PM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
336 PM EDT Thu Jul 2 2020

ANZ153-MEZ007>009-012>014-018>022-024>028-033-NHZ001>010-031000-
Casco Bay-Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-
336 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
Maine, south central Maine, southwest Maine, west central Maine,
western Maine, central New Hampshire and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms, associated with cold front moving south
through the area, may produce strong wind gusts and hail through
early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ023-NHZ011>015-031000-
Coastal York-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
336 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>152-154-031000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
336 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog are possible through mid morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 2, 3:41 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Gray ME
341 PM EDT Thu Jul 2 2020

MEZ009-014-022015-
Southern Somerset-Central Somerset-
341 PM EDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET COUNTY...

At 340 PM EDT, a strong thunderstorm was located 7 miles south of
Kingsbury Plantation, or 15 miles southwest of Guilford, moving south
at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Bingham, Hartland, Cornville, Athens, Harmony, Brighton
Plantation, Mayfield, Saint Albans, Ripley, Palmyra and Solon.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4483 6982 4515 6977 4515 6966 4511 6966
      4509 6964 4501 6962 4502 6952 4503 6952
      4504 6949 4506 6950 4507 6935 4489 6930
TIME...MOT...LOC 1940Z 359DEG 18KT 4505 6964

DS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:38 AM EDTDense Fog AdvisoryGYXAndroscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 2 more7 hr
Jul 2, 3:38 AM EDTSmall Craft AdvisoryGYX44 hr
Jul 2, 3:41 PM EDTSpecial Weather StatementGYX34 min
Jul 2, 4:26 PM EDTSpecial Weather StatementGYXSomerset34 min
Jul 2, 4:34 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset, Waldo41 min
Jul 2, 5:11 PM EDTSpecial Weather StatementGYXAndroscoggin34 min
Jul 2, 5:43 PM EDTSpecial Weather StatementGYXKennebec32 min
Jul 2, 5:50 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset, Waldo40 min
Jul 2, 6:05 PM EDTSpecial Weather StatementGYXKennebec25 min
Jul 2, 6:32 PM EDTSpecial Weather StatementGYXWaldo28 min
Jul 2, 6:35 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Sagadahoc, Waldo40 min
Jul 2, 6:51 PM EDTSpecial Weather StatementGYXCumberland24 min
Jul 2, 6:59 PM EDTSpecial Weather StatementGYXAndroscoggin31 min
Jul 2, 7:10 PM EDTSevere Thunderstorm WarningGYXCumberland, York23 min
Jul 2, 7:43 PM EDTSpecial Weather StatementGYXCumberland32 min
Jul 2, 7:58 PM EDTSevere Thunderstorm WarningGYXCumberland, York28 min
Jul 2, 7:13 PM EDTSpecial Weather StatementGYXHillsborough32 min
Jul 2, 7:36 PM EDTSpecial Weather StatementGYXRockingham24 min

Nearby

Severe Thunderstorm Warnings in Maine, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.